Posted .

As you take your prescription drugs and supplements, you might be thinking that they help you improve the condition of your overall health. However, even if that is the case, the medications could also be harming your smile.

There are many side effects of medications in Ocean Pines, Maryland, that can alter your oral health and affect your gums and teeth. Those side effects are:

Dry mouth: Because some medications decrease the amount of saliva you produce in your mouth, dry mouth is a common side effect. This can be a major problem because it puts you at risk for oral infections and tooth decay.

Cavities: Some medications have sugar, syrups, and other sweeteners. These medications can put your teeth at risk for dental cavities. Always make sure to read the labels when choosing an over-the-counter medication, and don’t forget to rinse your mouth or brush your teeth after you take it.

The overgrowth of gum tissue: Some medications cause throbbing, swollen gums that grow over the teeth and cover them.

Mouth ulcers: Mouth ulcers, which are also known as canker sores, are often caused by medications. They generally form on the insides of the cheeks.

Tooth stains: Some medications stain the enamel in your smile, which results in tooth discoloration, giving you the dull, yellow appearance you despise.

For more information about medications and the effects they can have on your oral health, please call 410-208-2900 today. Your dentist, Dr. Pedar Didriksen, and our team will be more than happy to help you know all of the details about the medications you are taking and whether or not they are causing problems. We are also happy to improve your oral health if you just schedule an appointment at your earliest convenience!